MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / ANGIOVAC; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

ANGIODYNAMICS ANGIODYNAMICS / ANGIOVAC; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Catalog Number H965251860
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Death (1802)
Date of Event 10/31/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.Similar complaint trend review: the (b)(6) 2017 angiodynamics complaint report was reviewed for the angiovac product family and the failure mode "patient injury/death." no adverse trend was identified.No device sample was returned for evaluation since there was no reported device malfunction.Information received post-procedure from the physician stated that the angiovac had "not malfunctioned and that the ivc had expanded due to increased blood flow.This caused a malposition of the suprarenal filter and allowed for the material to embolize to the pulmonary vasculature.The patient coded twice in the ir after the material embolized.Once stabilized, the patient was moved to the icu.We were notified the next day that the patient had expired." adverse events associated with use of the device as stated in the direction for use: "this device, as do all extracorporeal blood vessel devices, has possible side effects, which include but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the instructions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, extracorporeal circulation and application of intravascular introducer systems which include but are not limited to: - death.- pulmonary embolism." (b)(4).
 
Event or Problem Description
As reported by angiodynamics' clinical specialist: hx: thrombosed ivc filter to superficial femoral vein sfv bilaterally.Patient had bilateral popliteal sheaths in place prior to start of case.Procedure notes: the patient was prepped and draped in sterile fashion and the existing popliteal sheaths were prepped as well for access during the case.Hr, bp and o2 sats were stable (o2 sats were running 99-100%) access points were gained w needle, under ultrasound guidance.Each access point was then dilated up to the required french size as discussed in the pre-case plan.Once the 9fr sheath was in place in the lt ij, the supra renal filter was placed and remained tethered during the case.The reinfusion cannula was attached to the return side of the circuit using a wet to wet connection and was flushed.The angiovac was then attached and also flushed prior to inserting through the dry seal sheath and into the ivc.The av was then turned on and flow rates were maximized at a rate of 2.5lpm.It was then advanced through the infra renal filter and passes were made from the proximal ivc to the distal ivc to remove the thrombus.A venogram was done showing the ivc to be clear of thrombus.The patient's vital signs remained stable and o2 sats remained at 99-100%.At this point the av was passed down the rt iliac to the common femoral vein.Many passes were made.Dr (b)(6) placed a balloon catheter through the rt popliteal sheath and began to push thrombus up the sfv into the iliac and distal ivc to the av.A venogram showed this to be fairly cleared out, with some residual bits of thrombus left.Dr (b)(6) and dr (b)(6) decided to work on the left iliac region and made many passes with the av cannula.Dr (b)(6) was adamant that the rpm's be turned down to 1000rpm (1-1.5lpm) vs the benchmark at the start of the case of 2200rpm (3-3.5lpm).Dr (b)(6) placed the av in the distal ivc and dr (b)(6) placed a balloon catheter into the sheath in the lt popliteal and began to make passes pushing thrombus up to the av.A venogram was done after many passes and showed a large thrombus burden still existed.Dr (b)(6) then placed a penumbra catheter through the sheath in the lt popliteal and used that catheter to try and removed the thrombus.A venogram again showed thrombus in the lt iliac.Dr (b)(6) again used a balloon catheter through the popliteal sheath to push the thrombus up to the av.At this point anesthesia pointed out that the o2 sat's had dropped drastically to 85 and were continuing to drop precipitously.The bp was also beginning to drop.The av was removed from the patient and the physicians began to gain access to the pulmonary system.A venogram showed large amounts of thrombus in the entire pulmonary system.Penumbra was placed into the pa and was used to try and break up the thrombus.Then a pigtail catheter was placed up to the pa and used to try and macerate the thrombus.The patient was still unstable and bp was 53/23 w o2 sats of 39.A cleaner wire was placed into the pa and used to try and macerate the material for better oxygenation.O2sats began to climb to 79%, fresh frozen plasma was hung, the patient coded and i stepped out of the room to allow all necessary emergency help the access they needed.We had a conversation with dr.(b)(6) post procedure and he commented that the av had not malfunctioned and that the ivc had expanded due to increased blood flow.This caused a malposition of the suprarenal filter and allowed for the material to embolize to the pulmonary vasculature.The patient coded twice in the ir after the material embolized.Once stabilized, the patient was moved to the icu.We were notified the next day that the patient had expired.

Brand Name
ANGIODYNAMICS / ANGIOVAC
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key7048913
Report Number1317056-2017-00099
Device Sequence Number19198985
Product Code DWF
UDI-Device IdentifierH965251860
UDI-PublicH965251860
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K142593
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/31/2018
Device Catalogue NumberH965251860
Device Lot Number5128487
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2017
Initial Report FDA Received Date11/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age68 YR